Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Pregnant and have hashimotos thyroiditis. What should I do to manage the synothroid?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
I am 6 weeks pregnant and also have Hashimotos Thyroiditis. Antibodies are off the charts. I currently take 75mcg synthroid but understand I may need to increase my dose. This should be simple but on one say my TSH is 2.0 the next day without missing a pill my TSH was > 10. The only response my endocrinologist offered was "you must have missed a pill" but that is NOT true. Please educate me on my thyroid condition affecting my pregnancy and what the best way to manage the synthroid.
Posted Fri, 14 Dec 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 3 hours later
Dear Friend,
Thanks for writing in. You are having hypothyroidism in which thyroid gland doesnot make enough tjyroid hormone. Treatment of this condition is to administer levothyroxine(synthroid) from outside. Syntroid is synthetic form of levothyroxine and it will have to be taken lifelong. The most probable explanation for discordant TSH reports in an interval of one day is laboratory error. One of them has to be wrong. Requirement during pregnancy for synthroid increases by 30 to 50%. So normally we advise the patient to take 9 tablets per week once they become pregnant. Next precaution is to take synthroid early morning & empty stomach inorder to avoid erratic & variable absorption. No coffee, tea or breakfast for next one hour. Next precaution is to get thyroid tests from a single reliable lab rather than changing the lab each time. If a lab gives 2 different reports on 2 consecutive days better to change the lab to a more reliable one. I think beyond this there is nothing specific for a thyroid patient with pregnancy. There will be physiologic variation in TSH values during pregnancy which your doctor will be able to interpret and explain you.
Get back to me for any other doubts.
Shivaprasad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor